Indian Journal of Pharmacology Home 

DRUG WATCH
[View FULLTEXT] [Download PDF]
Year : 2016  |  Volume : 48  |  Issue : 2  |  Page : 216--218

Erythema multiforme due to arsenic trioxide in a case of acute promyelocytic leukemia: A diagnostic challenge

Girish V Badarkhe1, Amrita Sil2, Sabari Bhattacharya3, Uttam Kumar Nath3, Nilay Kanti Das3 
1 Institute of Hematology and Transfusion Medicine, Kolkata, West Bengal, India
2 Department of Pharmacology, Institute of Postgraduate Education and Research, Kolkata, West Bengal, India
3 Department of Dermatology, Medical College, Kolkata, West Bengal, India

Correspondence Address:
Nilay Kanti Das
Department of Dermatology, Medical College, Kolkata, West Bengal
India

Erythema multiforme (EM) is an acute, self-limited, Type IV hypersensitivity reactions associated with infections and drugs. In this case of acute promyelocytic leukemia, EM diagnosed during the induction phase was mistakenly attributed to vancomycin used to treat febrile neutropenia during that period. However, the occurrence of the lesions of EM again during the consolidation phase with arsenic trioxide (ATO) lead to a re-evaluation of the patient and both the Naranjo and World Health Organization-Uppsala Monitoring Centre scale showed the causality association as “probable.” The rash responded to topical corticosteroids and antihistamines. This rare event of EM being caused by ATO may be attributed to the genetic variation of methyl conjugation in the individual which had triggered the response, and the altered metabolic byproducts acted as a hapten in the subsequent keratinocyte necrosis.


How to cite this article:
Badarkhe GV, Sil A, Bhattacharya S, Nath UK, Das NK. Erythema multiforme due to arsenic trioxide in a case of acute promyelocytic leukemia: A diagnostic challenge.Indian J Pharmacol 2016;48:216-218


How to cite this URL:
Badarkhe GV, Sil A, Bhattacharya S, Nath UK, Das NK. Erythema multiforme due to arsenic trioxide in a case of acute promyelocytic leukemia: A diagnostic challenge. Indian J Pharmacol [serial online] 2016 [cited 2021 Jan 20 ];48:216-218
Available from: https://www.ijp-online.com/article.asp?issn=0253-7613;year=2016;volume=48;issue=2;spage=216;epage=218;aulast=Badarkhe;type=0